New theoretical bounds and constructions of permutation codes under block permutation metric

  • Zixiang Xu
  • Yiwei Zhang
  • Gennian GeEmail author


Permutation codes under different metrics have been extensively studied due to their potentials in various applications. Generalized Cayley metric is introduced to correct generalized transposition errors, including previously studied metrics such as Kendall’s \(\tau \)-metric, Ulam metric and Cayley metric as special cases. Since the generalized Cayley distance between two permutations is not easily computable, Yang et al. introduced a related metric of the same order, named the block permutation metric. Given positive integers n and d, let \(\mathcal {C}_{B}(n,d)\) denote the maximum size of a permutation code in \(S_n\) with minimum block permutation distance d. In this paper, we focus on the theoretical bounds of \(\mathcal {C}_{B}(n,d)\) and the constructions of permutation codes under block permutation metric. Using a graph theoretic approach, we improve the Gilbert–Varshamov type bound by a factor of \(\Omega (\log {n})\), when d is fixed and n goes into infinity. We also propose a new encoding scheme based on binary constant weight codes. Moreover, an upper bound beating the sphere-packing type bound is given when d is relatively close to n.


Permutation codes Block permutation metric Gilbert–Varshamov bound Sphere-packing bound Independence number 

Mathematics Subject Classification

94B25 94B65 



The authors express their gratitude to the anonymous reviewer for the detailed and constructive comments which are very helpful to the improvement of the presentation of this paper.


  1. 1.
    Ajtai M., Komlós J., Szemerédi E.: A note on Ramsey numbers. J. Comb. Theory Ser. A 29(3), 354–360 (1980).MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bollobás B.: Random Graphs. Academic Press, London (1985).zbMATHGoogle Scholar
  3. 3.
    Buzaglo S., Etzion T.: Bounds on the size of permutation codes with the Kendall \(\tau \)-metric. IEEE Trans. Inf. Theory 61(6), 3241–3250 (2015).MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Buzaglo S., Yaakobi E., Etzion T., Bruck J.: Systematic error-correcting codes for permutations and multi-permutations. IEEE Trans. Inf. Theory 62(6), 3113–3124 (2016).MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Chee Y.M., Van Khu V.: Breakpoint analysis and permutation codes in generalized Kendall tau and Cayley metrics. In: 2014 IEEE International Symposium on Information Theory, Honolulu, HI, USA, June 29–July 4, 2014, pp. 2959–2963 (2014).Google Scholar
  6. 6.
    Farnoud F., Skachek V., Milenkovic O.: Error-correction in flash memories via codes in the Ulam metric. IEEE Trans. Inf. Theory 59(5), 3003–3020 (2013).MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Gao F., Yang Y., Ge G.: An improvement on the Gilbert–Varshamov bound for permutation codes. IEEE Trans. Inf. Theory 59(5), 3059–3063 (2013).MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Göloglu F., Lember J., Riet A., Skachek V.: New bounds for permutation codes in Ulam metric. In: IEEE International Symposium on Information Theory, ISIT 2015, Hong Kong, China, June 14–19, 2015, pp. 1726–1730 (2015).Google Scholar
  9. 9.
    Graham R.L., Sloane N.J.A.: Lower bounds for constant weight codes. IEEE Trans. Inf. Theory 26(1), 37–43 (1980).MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Hassanzadeh F.F., Milenkovic O.: Multipermutation codes in the Ulam metric for nonvolatile memories. IEEE J. Sel. Areas Commun. 32(5), 919–932 (2014).CrossRefGoogle Scholar
  11. 11.
    Jiang T., Vardy A.: Asymptotic improvement of the Gilbert–Varshamov bound on the size of binary codes. IEEE Trans. Inf. Theory 50(8), 1655–1664 (2004).MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Kendall M., Gibbons J.D.: Rank Correlation Methods. A Charles Griffin Title, 5th edn. Edward Arnold, London (1990).Google Scholar
  13. 13.
    Myers A.: Counting permutations by their rigid patterns. J. Comb. Theory Ser. A 99(2), 345–357 (2002).MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Tait M., Vardy A., Verstraëte J.: Asymptotic improvement of the Gilbert–Varshamov bound on the size of permutation codes (2013). CoRR arXiv:1311.4925
  15. 15.
    Tillson T.W.: A Hamiltonian decomposition of \(K^{^{\ast } }_{2m}\), \(2m\geqslant 8\). J. Comb. Theory Ser. B 29(1), 68–74 (1980).MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Wang X., Zhang Y., Yang Y., Ge G.: New bounds of permutation codes under Hamming metric and Kendall’s \(\tau \)-metric. Des. Codes Cryptogr. 85(3), 533–545 (2017).MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Yang S., Schoeny C., Dolecek L.: Theoretical bounds and constructions of codes in the generalized Cayley metric. IEEE Trans. Inform. Theory (to appear). CoRR arXiv:1803.04314
  18. 18.
    Zhang Y., Ge G.: Snake-in-the-box codes for rank modulation under Kendall’s \(\tau \)-metric. IEEE Trans. Inf. Theory 62(1), 151–158 (2016).CrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.School of Mathematical SciencesCapital Normal UniversityBeijingChina
  2. 2.Department of Computer ScienceTechnion – Israel Institute of TechnologyHaifaIsrael

Personalised recommendations